A Caltech Library Service

Choquet Rationality

Ghirardato, Paolo and Le Breton, Michel (1999) Choquet Rationality. Social Science Working Paper, 1000. California Institute of Technology , Pasadena, CA.

[img] PDF (sswp 1000 - Feb. 1999) - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


We provide a characterization of the consequences of the assumption that a decision maker with a given utility function is Choquet rational: She maximizes expected utility, but possibly with respect to non-additive beliefs, so that her preferences are represented by Choquet expected utility (CEU). The characterization shows that this notion of rationality allows in general to rationalize more choices than it is possible when beliefs have to be additive. More surprisingly, we find that a considerable restriction on the types of beliefs allowed does not change the set of rational actions. We then remark on the relation between the predictions of C E U model, of a similar model (the maxmin expected utility model), and those of subjective expected utility when the risk attitude of the decision maker is not known. We close with an application of the result to the definition of a solution concept (in the spirit of rationalizability) for strategic-form games.

Item Type:Report or Paper (Working Paper)
Related URLs:
URLURL TypeDescription ItemPublished Version
Additional Information:Revised version. Original dated to March 1997. A previous version of this paper was circulated with the title "Choquet Rationalizability." We are indebted to Paolo Battigalli, Kim Border, Larry Epstein, John Ledyard, Massimo Marinacci, Igal Milchtaich, Klaus Nehring and audiences at Berkeley, Caltech, Paris VI and the LOFT 2 conference (Turin, December 1996) , the Conference on "Rationality in Game Theory and Utility Theory" (Caen, June 1997) and ESEM 97 (Toulouse, August 1997) for helpful comments and discussion. The second author is grateful to the Division of the Humanities and Social Sciences at Caltech for its hospitality during the period in which this paper was written. Published as Ghirardato, P., & Le Breton, M. (2000). Choquet rationality. Journal of Economic Theory, 90(2), 277-285.
Group:Social Science Working Papers
Subject Keywords:Revealed Preferences, Rationalizability, Belief Functions, Choquet Integrals
Series Name:Social Science Working Paper
Issue or Number:1000
Classification Code:JEL: C72, D81
Record Number:CaltechAUTHORS:20170814-163740702
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:80396
Deposited By: Jacquelyn Bussone
Deposited On:15 Aug 2017 15:59
Last Modified:03 Oct 2019 18:30

Repository Staff Only: item control page